MAUDE Adverse Event Report: THORATEC SWITZERLAND GMBH CENTRIMAG 1ST GENERATION BACKUP CONSOLE NON-RECHARGEABLE BACKUP BATTERY; CONTROL, PUMP SPEED, CARDIOPULMONARY BYPASS

THORATEC SWITZERLAND GMBH CENTRIMAG 1ST GENERATION BACKUP CONSOLE NON-RECHARGEABLE BACKUP BATTERY; CONTROL, PUMP SPEED, CARDIOPULMONARY BYPASS
Model Number 102958
Medical Device Problem Code Electrical /Electronic Property Problem (1198)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/14/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No further information was provided.A supplemental report will be submitted once the manufacturer¿s investigation is completed.
 
Event or Problem Description
It was reported that the centrimag was unplugged and taken into the catheterization laboratory.When the primary console was turned on, the error message b1 for the battery module was seen.The primary console was then switched to the backup console.
 
Additional Manufacturer Narrative
Section g4: the correct reportable aware date for the initial report for this event is 25aug 2021.
 
Additional Manufacturer Narrative
Incidental findings: battery cable damage, s1 alarm manufacturer's investigation conclusion: the reported event of a b1 alarm was confirmed.The centrimag 2nd generation primary console (serial #: (b)(6)) was returned for analysis and a log file was downloaded for review with events spanning approximately 12 days ((b)(6) 2021 per time stamp).Events occurring on (b)(6) 2021 took place during lab testing at abbott.Beginning on (b)(6) 2021 at 16:38, battery module fail: b1 alarms began to activate.These alarms were able to be muted but not cleared.They continued to activate until (b)(6) 2021 at 10:39.There were no other notable alarms active in the log file.Pump operation was not affected.The centrimag 2nd generation primary console was returned for analysis to the european distribution center (edc) and the reported event was able to be reproduced.The sps printed circuit board (pcb) was replaced, resolving the issue.Functional testing and preventative maintenance were performed.The pcb was forwarded to product performance engineering (ppe) for further analysis.Upon further analysis, the returned sps pcb was in unremarkable condition.The pcb was connected to a test fixture and motor, monitor, flow probe, and mock loop.The reported b1 alarm was able to be reproduced.A digital multimeter was used to probe the pcb and compare its values to a functioning test pcb.A few components were suspected to be related to the reported event and were subsequently replaced.Replacement of these components did not resolve the issue.An additional component, d502, was also suspected to be related to the event; however, due to its location on the pcb, it was unable to be removed and replaced.D502 is responsible for esd protection of the battery and follows in the circuit where the battery is connected.Additional provided information communicated on 21sep2021 stated that there was no harm to the patient who was going on ecmo.The root cause for the reported event was unable to be conclusively determined through this analysis; however, it is suspected that an issue component d502 caused the reported event.The device history records were reviewed for the centrimag 2nd generation primary console and the console was found to pass all manufacturing and qa specifications.The 2nd generation centrimag system operating manual section 4 entitled "warnings & precautions" warns "one additional 2nd generation centrimag primary console, motor and flow probe are required as backup system in the immediate vicinity of each patient whenever the centrimag or pedivas blood pump is used.The backup console must be connected to the backup motor and to the backup flow probe, have a battery charge sufficient for at least one hour of operation, be connected to ac power (except during transport) and be immediately available should the main console, motor or flow probe experience a malfunction." the 2nd generation centrimag system operating manual section 10 entitled "emergency and troubleshooting" states that "the recommended practice whenever there is a 2nd generation centrimag primary console or motor malfunction is to replace the console and motor as a set.Remove the blood pump from the malfunctioning motor and console and place the blood pump in the backup motor and console to continue patient support.Do not exchange individual motors or individual consoles during patient support." the 2nd generation centrimag system operating manual table 13 entitled ¿console alarms & alerts¿ addresses how to properly interpret and troubleshoot all system alarms including s1 and b1 alarms.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
CENTRIMAG 1ST GENERATION BACKUP CONSOLE NON-RECHARGEABLE BACKUP BATTERY
Common Device Name
CONTROL, PUMP SPEED, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
THORATEC SWITZERLAND GMBH
technoparkstrasse 1
zurich CH-80 05
SZ  CH-8005
Manufacturer (Section G)
THORATEC SWITZERLAND GMBH
technoparkstrasse 1
zurich CH-80 05
SZ   CH-8005
Manufacturer Contact
bob fryc
6035 stoneridge drive
pleasanton, CA 94588
7818528204
MDR Report Key12490317
Report Number3003306248-2021-04040
Device Sequence Number16992134
Product Code DWA
UDI-Device Identifier07640135140528
UDI-Public7640135140528
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K093832
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Distributor
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/14/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number102958
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 08/25/2021
Supplement Date Received by Manufacturer11/04/2021
03/08/2022
Initial Report FDA Received Date09/17/2021
Supplement Report FDA Received Date11/04/2021
03/14/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/20/2016
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown